MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Catalog Number 75100442
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/29/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a cup installation, a problem was encountered when removing one of the plugs that cover the holes for the anchor studs.The cover could not be removed and the acetabulum was not placed.A competitor device was used to complete the procedure and no delay was reported.
 
Additional Manufacturer Narrative
It was reported that during a cup installation, a problem was encountered when removing one of the plugs.The complained device has been returned for investigation.The reported failure mode could be confirmed upon visual inspection.The left plug is stuck with the polarcup.The hexagon head of the plug is observed to be heavily damaged, indicating that high torque has been applied.As the plug could not be removed, it is not possible to clarify whether the plug got cold-welded.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported failure mode.A review of the complaint history revealed no other complaint for the batch in scope nor for a similar issue for the device.A review of the complaint history for the whole device family revealed 11 complaints being reported for issues related to removal of the plug since 2015.However, the occurrence of this issue is still low, based on current sales data.The executed investigation steps give no indication that the device failed to match specification at the time of manufacturing.It is not possible to determine the root cause for the reported jamming conclusively.The root cause stays therefore undetermined after investigation.The need for corrective action is not indicated.Smith + nephew will continue to monitor this device for similar issues.The returned device will be retained.

Brand Name
POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
oberneuhofstrasse 10d
baar 06340
SZ  06340
MDR Report Key9378767
Report Number9613369-2019-00095
Device Sequence Number3170858
Product Code LWJ
UDI-Device Identifier07611996118339
UDI-Public07611996118339
Combination Product (Y/N)N
PMA/510(K) Number
K122244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2026
Device Catalogue Number75100442
Device Lot NumberB1906958
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2019
Initial Date Received by Manufacturer 10/29/2019
Supplement Date Received by Manufacturer10/29/2019
Initial Report FDA Received Date11/26/2019
Supplement Report FDA Received Date01/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1